Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS State College, PA

May 10, 2007Cumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 10, 2007, 6:59 PM EDT for Cumberland County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2007, 6:59 PM EDT (22:59 UTC)
Expired
May 10, 2007, 10:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Cumberland County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:15 PM EDTFLASH FLOODN Carlisle, PAINTERSECTIONS FLOODED AND CREEKS RISING.
May 10, 8:06 PM EDTFLASH FLOODCarlisle, PAWATER RESCUE REPORTED IN SILVER SPRING TOWNSHIP. 3.5 INCHES OF RAINFALL BETWEEN 5 AND 8PM IN CARLISLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 102300
FFWCTP
PAC041-110200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 1000 PM EDT...

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER CUMBERLAND COUNTY. SOME 
NORTHERN AND WESTERN PORTIONS OF THE COUNTY HAVE RECEIVED OVER TWO 
INCHES OF RAIN IN THE PAST HOUR...WITH ADDITIONAL HEAVY RAIN 
EXPECTED OVER THE NEXT HOUR. FLASH FLOODING WILL BEGIN SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLOSERVILLE...BOILING SPRINGS...CAMP HILL...CARLISLE...CARLISLE
  SPRINGS...ENOLA...HOGESTOWN...MECHANICSBURG...MOUNT HOLLY
  SPRINGS...NEWVILLE...PINE GROVE FURNACE STATE...SHIREMANSTOWN...
  WALNUT BOTTOM...WERTZVILLE AND WEST FAIRVIEW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4008 7753 3999 7750 4005 7725 4011 7712
      4020 7692 4030 7693 4028 7743 4022 7756
      4020 7764

$$

FORECASTER:DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:51 PM EDT, 8 minutes earlier.

Area forecast discussion, May 10, 6:51 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
651 PM EDT THU MAY 10 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS THROUGH THE REGION WITH SHOWERS AND
THUNDERSTORMS THROUGH EARLY FRIDAY. A LARGE AREA OF HIGH PRESSURE
WILL THEN BUILD IN FOR THE WEEKEND AND LAST INTO THE NEW WORK-WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SCATTERED CONVECTION WANING WITH LOSS OF DAYTIME HEATING. CLEARED
OUT MOST OF WW264 BUT 5 OF MY COUNTIES REMAIN IN UNTIL 800 PM.

CLEARED POPS ACROSS THE WEST AND NORTH WITH THIS UPDATE AS WELL AS
DECREASING POPS ACROSS THE CENTRAL AND NORTH CENTRAL MOUNTAINS.

ANOTHER UPDATE WILL BE FORTHCOMING BY MID EVENING FOR THE
EXPIRATION OF THE REMAINDER OF WW264.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
WEAK RIDGING BEHIND THE COLD FRONT WILL BRING A DRIER DAY FOR
FRIDAY. UPPER SHORTWAVE RIDGING IS SHOWN BY THE 12Z OPERATIONAL
MODELS WITH LARGE SCALE SUBSIDENCE FORECASTED. HOWEVER DEWPOINTS
WILL NOT SEE A SIGNIFICANT TUMBLE...AND WITH THE FRONT JUST TO THE
EAST OF THE REGION...CANNOT RULE A FEW SHOWERS WITH AFTERNOON
HEATING. I CONFINED MY SLIGHT CHC POPS TO FAR SERN ZONES CLOSER TO
WHAT THE SHORT TERM ENSEMBLE MOS HAS...BUT WOULD NOT BE SURPRISED
TO SEE A FEW SHOWERS POP UP EVEN FURTHER WEST. WOULD EXPECT ANY
PRECIP TO REMAIN FAIRLY SPOTTY AND INSIGNIFICANT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
WEAK TROF IN THE EAST SHARPENS FOR A TIME WITH ANOMALOUSLY LOW
HEIGHTS SCOOTING OFF JUST TO THE EAST OF THE REGION THROUGH THE
WEEKEND INTO THE BEGINNING OF THE NEW WORK-WEEK. MREF/CAN
ENSEMBLES SHOW THE TROUGH MOVING EAST WITH A QUASI-ZONAL FLOW
DEVELOPING AND LASTING MUCH OF THE WEEK. THE 12Z RUN OF THE OPERATIONAL
GFS HAS A DIFFERENT SCENARIO HOWEVER WITH A STRONG UPPER LOW
DIVING INTO THE LOWER LAKES BY MID WEEK IMPLYING A STRONG WAVE AND
FRONT WILL PASS THROUGH THE STATE. ENOUGH UNCERTAINTY EXISTS TO
PLAY THE MIDDLE OF THE ROAD WITH JUST CHANCE POPS FOR THE MIDWEEK
TIME-FRAME.

IN THE NEARER TERM THE BIG HIGH EXPECTED TO DROP DOWN OVER THE
REGION FOR LATER IN THE WEEKEND MAY POSE THE THREAT FOR SOME FROST
EARLY SUNDAY AND MONDAY MORNINGS. MREF/SREF BOTH SHOW ANOMALOUSLY
COOL LOW LEVEL TEMPS AND LOW PRECIPITABLE WATERS...WHICH WE HAVE
SEEN CORRELATE TO STRONG RADIATIONAL COOLING CONDITIONS. GROWING
SEASON HAS STARTED OVER MOST OF THE AREA SO THE NEED FOR FROST
PRODUCTS LATER IN THEW WEEKEND IS A POSSIBILITY. STILL TOO EARLY
FOR WATCHES...WILL JUST MENTION IN AN UPDATED HWO.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THUNDERSTORMS FIRING UP ALL OVER THE REGION...AND WILL CREATE
LOCAL MVFR VISBYS AND GUSTY WINDS IN AND NEAR THE THUNDERSTORMS.
POCKETS OF IFR DIRECTLY UNDER THE STORMS ARE POSSIBLE. THESE
STORMS WILL LAST THROUGH THE EVENING HOURS AS A SURFACE TROF
PUSHES TO THE EAST THROUGH CENTRAL PA.

AFTER 00-03Z THIS EVENING...THINGS SHOULD BE DYING OFF...BUT A FEW
SHOWERS COULD LINGER AS THE REAL COLD FRONT IS NOT SLATED TO MOVE
THROUGH UNTIL FRIDAY MORNING. LINGERING MOISTURE COULD CREATE
DENSE FOG AT AREA TERMINALS THAT RECEIVE RAINFALL THIS AFTERNOON.

DRY WEATHER WITH VFR SKIES SHOULD THEN LAST THROUGH THE WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE/FITZGERALD
NEAR TERM...DEVOIR
SHORT TERM...LACORTE
LONG TERM...LACORTE
AVIATION...DANGELO
Hazardous weather outlook, May 10, 6:32 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 PM EDT THU MAY 10 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
064>066-112245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-ADAMS-YORK-LANCASTER-
632 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FROST ARE POSSIBLE EARLY SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ056>059-063-112245-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
632 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FROST ARE POSSIBLE EARLY SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 2:09 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MILL HALL               41.10N 77.49W
05/10/2007  E0.75 INCH       CLINTON            PA   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

MMD
Local storm report, May 10, 2:20 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             COGAN STATION           41.31N 77.03W
05/10/2007  E1.00 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

MMD
Local storm report, May 10, 2:40 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MILL HALL               41.10N 77.49W
05/10/2007  E0.75 INCH       CLINTON            PA   TRAINED SPOTTER

            PENNY SIZE HAIL

0214 PM     HAIL             LOCK HAVEN              41.14N 77.45W
05/10/2007  E0.75 INCH       CLINTON            PA   TRAINED SPOTTER

            REPORTED AT LOCK HAVEN AIRPORT

0215 PM     HAIL             COGAN STATION           41.31N 77.03W
05/10/2007  E1.00 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

MMD
Special weather statement, May 10, 2:50 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU MAY 10 2007

PAZ019-045-101945-
SOUTHERN CENTRE-SOUTHERN CLINTON-
250 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE AND SOUTHERN
CLINTON COUNTIES THROUGH 345 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF LOCK HAVEN OR NEAR REBERSBURG
...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR
LOGANTON AROUND 330 PM...CARROLL AND MCCALL DAM STATE PARK AROUND
345 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 183 AND 195.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS.

WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: LAMBERT
Local storm report, May 10, 6:16 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MILL HALL               41.10N 77.49W
05/10/2007  E0.75 INCH       CLINTON            PA   TRAINED SPOTTER

            PENNY SIZE HAIL

0214 PM     HAIL             LOCK HAVEN              41.14N 77.45W
05/10/2007  E0.75 INCH       CLINTON            PA   TRAINED SPOTTER

            REPORTED AT LOCK HAVEN AIRPORT

0215 PM     HAIL             COGAN STATION           41.31N 77.03W
05/10/2007  E1.00 INCH       LYCOMING           PA   TRAINED SPOTTER

0535 PM     HAIL             2 N WILLOW HILL         40.14N 77.77W
05/10/2007  E1.00 INCH       FRANKLIN           PA   PUBLIC

0610 PM     HAIL             N CARLISLE              40.20N 77.20W
05/10/2007  M0.88 INCH       CUMBERLAND         PA   TRAINED SPOTTER

&&

MBC
Special weather statement, May 10, 6:53 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EDT THU MAY 10 2007

PAZ035-036-110000-
FRANKLIN-FULTON-
653 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND FULTON COUNTIES...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 13 MILES WEST OF CARLISLE TO 8
MILES NORTH OF BERKELEY SPRINGS...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR UPPER STRASBURG...AND ST. THOMAS AROUND
700 PM...SCOTLAND...CLAYLICK AROUND 715 PM...WARRENTON.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 192 AND 200...I-70 BETWEEN
MILE MARKERS 164 AND 170...I-81 BETWEEN MILE MARKERS 0 AND 25.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS MAY ALSO PRODUCE HAIL.

FORECASTER:LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:55 PM EDTSevere Thunderstorm WarningCTPPotter65 min
May 10, 1:07 PM EDTSevere Thunderstorm WarningCTPLycoming53 min
May 10, 1:18 PM EDTSevere Thunderstorm WarningCTPTioga57 min
May 10, 1:37 PM EDTSevere Thunderstorm WarningCTPClinton53 min
May 10, 2:12 PM EDTSevere Thunderstorm WarningCTPLycoming93 min
May 10, 2:23 PM EDTSevere Thunderstorm WarningCTPMifflin97 min
May 10, 3:02 PM EDTSevere Thunderstorm WarningCTPUnion73 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningCTPCentre37 min
May 10, 3:18 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder72 min
May 10, 4:56 PM EDTSevere Thunderstorm WarningCTPHuntingdon34 min
May 10, 5:08 PM EDTSevere Thunderstorm WarningCTPFranklin37 min
May 10, 5:38 PM EDTSevere Thunderstorm WarningCTPPerry37 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningCTPFranklin60 min
May 10, 5:55 PM EDTSevere Thunderstorm WarningCTPCumberland65 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.